Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 71, NWS Louisville, KY

June 4, 2008Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 4, 2008, 12:13 PM EDT for Jefferson County, Scott County, Indiana. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2008, 12:13 PM EDT (16:13 UTC)
Expired
Jun 4, 2008, 12:45 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Jefferson County, IN, Scott County, IN

The radar

The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 12:21 PM EDTHAIL 1Austin, IN
Jun 4, 12:31 PM EDTHAIL 0.75Deputy, IN
Jun 4, 12:38 PM EDTHAIL 13 Se Deputy, IN
Jun 4, 12:46 PM EDTTSTM WND DMG3 W Deputy, INREPORTS OF BARN ROOF BLOW DOWN NEAR SUNNYSIDE LN. CORN SILO ON COUNTY RD 256 NEAR COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 041614
SVRLMK
INC077-143-041645-
/O.NEW.KLMK.SV.W.0071.080604T1613Z-080604T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1213 PM EDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHERN SCOTT COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 1245 PM EDT...

* AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND 
  GUST UP TO 45 MPH.  THIS STORM WAS LOCATED 28 MILES WEST OF        
  MADISON..AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADISON BY 1240 PM EDT...

THIS IS A DANGEROUS STORM WITH DESTRUCTIVE HAIL...GUSTY WINDS...AND 
DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD IMMEDIATELY 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

LAT...LON 3874 8535 3874 8542 3871 8546 3872 8587
      3878 8586 3882 8580 3883 8564 3891 8555
      3893 8536 3893 8521 3892 8520 3870 8520
TIME...MOT...LOC 1613Z 271DEG 51KT 3879 8583

$$

AML
1 follow-up statement
000 
WWUS53 KLMK 041627
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1225 PM EDT WED JUN 4 2008

INC077-143-041645-
/O.CON.KLMK.SV.W.0071.000000T0000Z-080604T1645Z/
JEFFERSON IN-SCOTT IN-
1225 PM EDT WED JUN 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR NORTHERN SCOTT AND JEFFERSON COUNTIES...

AT 1222 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH UP 
TO A QUARTER SIZE HAIL NEAR AUSTIN.  THIS STORM WAS LOCATED NEAR 
DEPUTY...MOVING EAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAKEFIELD...VOLGA...KENT AND LANCASTER BY 1230 PM EDT...
  NORTH MADISON...WIRT...MADISON MUNICIPAL AIRPORT AND HANOVER BY
  1235 PM EDT...
  MADISON...CHINA...BELLEVIEW AND 6 MILES SOUTH OF CANAAN BY 1240 PM
  EDT...
  MANVILLE AND BROOKSBURG BY 1245 PM EDT...

THIS IS A DANGEROUS STORM WITH DESTRUCTIVE HAIL...GUSTY WINDS...AND 
DANGEROUS LIGHTNING.  PEOPLE OUTSIDE SHOULD IMMEDIATELY MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3874 8535 3874 8542 3871 8546 3872 8582
      3882 8580 3883 8564 3891 8555 3893 8536
      3892 8520 3871 8520
TIME...MOT...LOC 1625Z 271DEG 51KT 3878 8561

$$

AML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:20 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 4, 10:20 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 AM EDT WED JUN 4 2008

.SHORT TERM (TODAY) UPDATE...

TORNADO WATCH 446 WAS ISSUED FOR HARRISON AND NICHOLAS COUNTIES IN
OUR FAR NERN FA UNTIL 4 PM TODAY. ADDITIONAL SCT TSTM DEVELOPMENT
LIKELY LATER TODAY IN INCREASINGLY UNSTABLE AMS...ESPECIALLY ACRS
THE NRN HALF OF OUR FA...AS A COUPLE OF UPR LEVEL IMPULSES MOVE EWD
ACRS THE LOWER OH VLY. PRIMARY THREAT SHUD BE DAMAGING WINDS WITH
OUR VAD WIND PROFILE INDICATING A LOW LEVEL JET NEAR 50K.

OTHERWISE...A VERY WARM...HUMID DAY UNDERWAY WITH AFTERNOON
DEWPOINTS TO REMAIN IN THE MID/UPPER 60S AND TEMPS TOPPING OUT ARND
90.

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...

CONCERN IN THE SHORT TERM IS THE TODAY PERIOD AND WHAT KIND OF
THUNDERSTORM ACTIVITY TO EXPECT THIS MORNING THROUGH EARLY THIS
EVENING...AND HOW FAR SOUTH THAT THUNDERSTORM ACTIVITY MAY OCCUR.

THUNDERSTORMS CURRENTLY OVER CENTRAL INDIANA AND ILLINOIS TO BE A
SLIGHT THREAT THIS MORNING AND EARLY THIS AFTERNOON THOUGH AT THIS
STAGE...IT LOOKS AS THOUGH THE BULK OF THIS WILL REMAIN NORTH OF THE
CWA. ANY DEVELOPMENT THAT OCCURS TO THE WEST AND SOUTH THROUGH
MISSOURI FROM NOW THROUGH LATE THIS MORNING LOOKS TO BE THE BEST
SHOT FOR ANY THUNDERSTORMS ACROSS THE CWA...ESPECIALLY ACROSS THE
NORTHERN ZONES.  HAVE CONTINUED CHANCE POPS AROUND AND NORTH OF I-64
WITH SLIGHT CHANCE TRENDING SOUTH FROM THERE.  SOME STORMS COULD BE
STRONG...WITH GUSTY WINDS AND SMALL HAIL THE BIGGEST THREATS. AN
ISOLATED SEVERE STORM COULD BE POSSIBLE ALONG AND NORTH OF THE OHIO
RIVER LATE THIS MORNING AND AFTERNOON.  ALL THUNDERSTORM ACTIVITY
SHOULD WIND DOWN AS THE AFTERNOON PROGRESSES THOUGH SHOWERS MAY
REMAIN THROUGH THIS EVENING.

A FEW IF THESE LINGERING SHOWERS MAY OCCUR ALONG AND NORTH OF THE
OHIO RIVER TONIGHT...BUT AFTER MIDNIGHT THESE SHOULD DISSIPATE OR
MOVE EAST WITH PARTLY CLOUDY SKIES FILLING IN FOR THE REMAINDER OF
THE OVERNIGHT PERIOD. THURSDAY AND THURSDAY NIGHT SHOULD BE DRY WITH
STRONG HIGH PRESSURE RIDGE BUILDING IN FROM THE SOUTHEAST...WITH
HIGHS IN THE 90S AND LOWS RIGHT AROUND OR SLIGHTLY ABOVE 70 DEGREES.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...

A RELATIVELY BENIGN PERIOD APPEARING TO SET UP AS HIGH PRESSURE
DOMINATES THE SOUTHEAST QUARTER OF THE COUNTRY THROUGH THE PERIOD. A
SHORT WAVE DIGGING ACROSS THE UPPER MISSISSIPPI VALLEY INTO THE
GREAT LAKES FRIDAY NIGHT INTO SATURDAY WILL BRING CLOUDS AND
THUNDERSTORMS TO OUR NORTH AND WEST...BUT PULLS NORTH AS IT HEADS
EAST AND POPS GREATER THAN 20 WOULD ONLY CLIP OUR NORTHERN-MOST
INDIANA COUNTIES IF THAT.

ONCE THE ABOVE SHORT WAVE IS GONE SOUTHERLY FLOW PREVAILS.  WITH
LIMITED MOISTURE AND NO DYNAMICS...HOT AND HAZY BEST DESCRIBES THE
FORECAST.  THE GULF OPENS UP TO INCREASE SURFACE DEWPOINTS...BUT NOT
TO UNBEARABLE LEVELS...AS THEY SHOULD REMAIN IN THE 60S. SEVERAL
DAYS OF FLOW OFF THE GULF SHOULD PRIME THE AREA FOR CONVECTION THE
SECOND HALF OF NEXT WEEK...BUT BEYOND THE CURRENT FORECAST
TIMEFRAME.

HIGH TEMPERATURES WILL BE MOSTLY IN THE LOWER 90S THROUGHOUT THE
CWA...WITH LOWS IN THE UPPER 60S AND LOWER 70S.

&&

.AVIATION (12Z TAFS)...

LINE OF THUNDERSTORMS STRETCHING FROM CENTRAL INDIANA SOUTHWEST INTO
SOUTHWEST KENTUCKY TO WORK THROUGH THE AREA BEGINNING AROUND 12Z.
THIS LINE SHOULD GET TO SDF BY 13Z AND TO LEX BY 14Z. VARIABLE WINDS
TO 30 KTS AND IFR VISIBILITIES WILL BE POSSIBLE IN THESE STORMS AS
THEY MOVE ACROSS THE TERMINALS.  THE LINE TO COME NEAR BWG BUT NOT
AFFECT THE TERMINAL ITSELF WITH VIS OR CIG REDUCTIONS SO WILL COVER
WITH A VC. ONCE THIS LINE PASSES...SOME SCATTERED CONVECTION MAY
RESULT IN SDF AND LEX SEEING ADDITIONAL THUNDERSTORMS WITH MVFR
POSSIBLE THROUGH 23Z.  OTHERWISE...VFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD

BREEZY SOUTHWESTERLY WINDS WILL BE LIKELY FROM THE ONSET OF THE TAF
PERIOD TO AROUND 00Z THURSDAY...THOUGH GUSTS SHOULD GENERALLY
REMAIN AT OR BELOW 25KTS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...DK
LONG TERM....JBS
AVIATION.....MACZKO/11
Hazardous weather outlook, Jun 4, 10:00 AM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EDT WED JUN 4 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1000 AM EDT WED JUN 4 2008 /900 AM CDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND
BRIEF HEAVY RAINFALL WILL BE POSSIBLE TODAY...MAINLY OVER SOUTH
CENTRAL INDIANA...NORTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION.
SOME OF THESE THUNDERSTORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY. DANGEROUS LIGHTNING...BRIEF HEAVY RAINFALL AND GUSTY
WINDS WILL BE THE MAIN THREAT FROM ANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG
WINDS...HEAVY RAINFALL AND HAIL TO THE NATIONAL WEATHER SERVICE.

11

In the hours before

Special weather statement, Jun 4, 11:41 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1141 AM EDT WED JUN 4 2008

KYZ036-037-043-041645-
SCOTT KY-HARRISON KY-NICHOLAS KY-
INCLUDING THE CITIES OF...GEORGETOWN...CYNTHIANA...CARLISLE
1141 AM EDT WED JUN 4 2008

A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE THROUGH PARTS OF
HARRISON AND NICHOLAS COUNTIES THROUGH NOON EDT. THE STRONGEST
STORM WILL MOVE THROUGH NORTHERN HARRISON COUNTY AND PRODUCE A
BRIEF DOWNPOUR...WIND GUSTS UP TO 30 MPH...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL.

DK
Special weather statement, Jun 4, 11:52 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1152 AM EDT WED JUN 4 2008

INZ077>079-KYZ032-041645-
JEFFERSON-SCOTT-TRIMBLE-WASHINGTON-
1152 AM EDT WED JUN 4 2008

...STRONG THUNDERSTORM TO AFFECT JEFFERSON...SCOTT...AND
WASHINGTON COUNTIES IN INDIANA AS WELL AS TRIMBLE COUNTY KENTUCKY...

AT 1148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BROWNSTOWN...AND MOVING
EAST AT 45 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR...SMALL PEA HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  6 MILES NORTH OF SCOTTSBURG BY 1210 PM EDT.
  NEAR MADISON BY 1235 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

AML

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.